29 year old female: Unresponsive – Conclusion

This is the conclusion to 29 year old female: Unresponsive.

To recap, our patient overdosed on an unknown quantity of unknown medications. She is hypotensive and firefighters are maintaining her airway with an OPA and assisting ventilations with a BVM. She has a history of suicide attempts and was found down in her grandmother's home, who recently passed away.

Before we cover our patient's rhythm, it is important that we ensure our patient's ABC's are being appropriately managed. In this case, given the patient is deeply unresponsive we should consider placement of an advanced airway. If transport time is short, consideration should be given to continuing BLS airway maintenance.

She is also hypotensive, so while our patient is being preoxygenated–which is not the same as hyperventilated–we can work to establish IV or IO access. Our crew in this case used this approach, establishing a large bore IV while the firefighters ventilated the patient. Shortly after access was acquired, her SaO2 had risen to 98% and she was intubated without diffuculty.

With her ABC's covered, we can take a look at her initial rhythm:

At a first look, the complexes are wide and this could be a fast irregular rhythm or even a bigeminal rhythm. Closer inspection reveals regular P-waves with a slightly prolonged PRi and a 1:1 association with the QRS complexes.

The QRS complexes are wide and we may have wide premature complexes following them. However, these apparent PVC's fall during the absolute refractory period and therefore must be T-waves. Hyperkalemia is a strong possibility. This is a normal sinus rhythm with a 1st Degree AV Block, a wide QRS, and a prolonged QTc.

If the rhythm strip did not have you taking a second look at the T-waves, the 12-Lead ECG certainly did. They tower over the QRS complexes and a symmetrical and peaked. A left bundle branch block is present and the axis is normal.

At this point we need to strongly consider what medications our patient may have ingested. Most field providers should be knowledgable with the common medications geriatric patients are prescribed, especially those being treated for depression. We should be concerned for an acute overdose of one or more of the following:

  • Narcotics
  • Tricyclic antidepressants
  • Antiarrhythmics (including beta and calcium channel blockers)
  • Diuretics
  • Oral hypoglycemics

As many readers pointed out, this case is likely a tricyclic overdose, but it does not have all of the classic ECG signs. Present are many of the sodium channel blocking effects, including a prolonged PRi, widened QRS, and prolonged QTc. However, missing are the rightward terminal axis and the anticholenergic-like tachycardia. Because of this combination, often times the presenting rhythm is a bizarre wide complex tachycardia.

The rightward terminal axis in a TCA overdose manifests itself as slurred S-waves in multiple leads and a characteristic large R wave in aVR as seen in the figure below:

The crew in this case elected to treat for suspected tricyclic and potentially a concurrent narcotic overdose. They administered 2 L of normal saline, 1 mg naloxone, and 100 mEq of sodium bicarbonate. An OG tube was placed but not used. At the ED, a tox screen was positive for tricyclic antidepressants and barbiturates. Lab values were not available to the crew.

Polypharmacy overdose presents a challenge to both pre-hospital and hospital providers. Rapid intervention in the face of incomplete information is often necessary and the ECG can provide key information to guide treatments.

The ECG can neither unequivocally rule in nor rule out impending toxicity; recognizing these limitations, the emergency [providers] can use this bedside tool in combination with other clinical data during the assessment of the poisoned patient. -Harrigan and Brady

2 Comments

Leave a Reply

Your email address will not be published. Required fields are marked *